Do you have a true penicillin allergy?
If you think you have a penicillin allergy chances are you were told as a kid. This happens because many children experience a rash or skin irritation when they’re sick and many parents mistakenly attribute skin reactions during this time to the medication. However this isn’t always accurate.
“While parents of pediatric patients have heard about allergies to penicillin they probably don’t know the number one cause of hives in pediatric patients is actually the infection itself and may mistakenly think a child is allergic to the penicillin they were taking to treat the infection” says Jason Casselman D.O. a Reid Health allergist and immunologist.
Casselman explains because of that childhood experience people may grow into adulthood thinking they’re allergic to penicillin. But many people outgrow a childhood allergy to the drug and research has shown a true penicillin allergy is over-reported in adults.
What’s the problem with not using penicillin for an infection?
A true penicillin allergy is the number one most common cause of allergies to antibiotics says Dr. Casselman.
“An allergic reaction is your body’s immune response to encountering a substance in your body — in this case penicillin — it thinks it has to fight” says Dr. Casselman. This creates your symptoms which most commonly include hives rash and itching.
He notes that it’s important to determine whether you have a true allergy to the drug because the penicillin amoxicillin is one of the most commonly prescribed antibiotics for children and adults.
“If an allergy to penicillin is noted in your chart then a doctor can’t use that entire family of drugs to treat an infection if you have one” explains Casselman. “Instead doctors may be forced to use stronger more broad-spectrum antibiotics [that] kill both the infection and also the normal flora in your system and contribute to creating stronger drug-resistant bacteria.”
How does an allergist test for a true penicillin allergy?
According to the Mayo Clinic there are several factors that put you at risk for a penicillin allergy. These include a history of other allergies high doses or prolonged use of penicillin drugs and certain illness and drug allergies in your family history. You could also be allergic to penicillin the related family of drugs called cephalosporins or both.
“Here in the office we initially do a very quick skin prick test” says Dr. Casselman. “We’ll test with whatever medications we’re concerned about and can see within 15 minutes — while you wait in the office — whether skin has an immediate reaction and turns red at the site.”
Should you get tested for a true penicillin allergy?
Dr. Casselman explains if it’s been a good number of years since you’ve experienced any issue with skin reactions to medications and you’ve been avoiding penicillin or you’ve had any antibiotic allergy history it’s worthwhile to see an allergist to determine if penicillin is the true cause of your allergy and if you’re still allergic.
However if you do experience a rash or any allergic symptoms while taking any antibiotics call your doctor immediately to prescribe a different antibiotic for you.
“Continuing the same antibiotic could result in worsening your allergy symptoms and even anaphylaxis so always discontinue any antibiotic that is questionable” says Dr. Casselman.
Image source: Morguefile